[Skip to Content]
[Skip to Content Landing]
Article
November 1960

Cerebrovascular Accidents in Patients Receiving Anticoagulant Drugs

Author Affiliations

New York
From the Department of Medicine (Neurology) of the New York Hospital—Cornell Medical Center.

Arch Neurol. 1960;3(5):553-558. doi:10.1001/archneur.1960.00450050073008
Abstract

With mounting utilization of anticoagulant drugs in therapy of thromboembolic diseases, the possible danger of such medications in patients who have cerebral vascular accidents has become a matter of concern. Recent experimental evidence has suggested that the use of anticoagulants is dangerous in the presence of acute cerebral infarction. Investigators at the Mayo Clinic have studied the effects of anticoagulants upon experimentally induced cerebral emboli in dogs.1-4 When anticoagulants were administered prior to or just after the experimental induction of cerebral emboli, the area of hemorrhagic infarction was found to be significantly increased. The mortality rate was correspondingly elevated in such animals. These results were largely confirmed by Sibley, Morledge, and Lapham.5

The clinical evidence available is not definitive however. We have found 40 patients described in some detail in previous publications6-24 who had cerebral vascular accidents while being treated with anticoagulants.* Of these 40 patients, 28

First Page Preview View Large
First page PDF preview
First page PDF preview
×